Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the convergence of a finite element method for a nonlinear hyperbolic conservation law


Authors: Claes Johnson and Anders Szepessy
Journal: Math. Comp. 49 (1987), 427-444
MSC: Primary 65M10; Secondary 65M60
DOI: https://doi.org/10.1090/S0025-5718-1987-0906180-5
MathSciNet review: 906180
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a space-time finite element discretization of a time-dependent nonlinear hyperbolic conservation law in one space dimension (Burgers' equation). The finite element method is higher-order accurate and is a Petrov-Galerkin method based on the so-called streamline diffusion modification of the test functions giving added stability. We first prove that if a sequence of finite element solutions converges boundedly almost everywhere (as the mesh size tends to zero) to a function u, then u is an entropy solution of the conservation law. This result may be extended to systems of conservation laws with convex entropy in several dimensions. We then prove, using a compensated compactness result of Murat-Tartar, that if the finite element solutions are uniformly bounded then a subsequence will converge to an entropy solution of Burgers' equation. We also consider a further modification of the test functions giving a method with improved shock capturing. Finally, we present the results of some numerical experiments.


References [Enhancements On Off] (What's this?)

  • [1] R. J. DiPerna, "Convergence of approximate solutions to conservation laws," Arch. Rational Mech. Anal., v. 82, 1983, pp. 27-70. MR 684413 (84k:35091)
  • [2] A. Harten, "On the symmetric form of systems of conservation laws with entropy," J. Comput. Phys., v. 49, 1983, pp. 151-164. MR 694161 (84j:35114)
  • [3] T. J. R. Hughes & T. E. Tezduyar, "Finite element methods for first-order hyperbolic systems with particular emphasis on the compressible Euler equations," Comput. Methods Appl. Mech. Engrg., v. 45, 1984, pp. 217-284. MR 759810 (86a:65102)
  • [4] T. J. Hughes, M. Mallet & L. P. Franca, "Entropy stable finite element methods for compressible fluids: Application to high Mach number flows with shocks," in Finite Elements for Nonlinear Problems (P. Bergen, K. J. Bathe and W. Wunderlich, eds.), Springer, Berlin, 1986, pp. 761-773.
  • [5] T. J. R. Hughes, L. P. Franca & M. Mallet, "A new finite element formulation for computational fluid dynamics: I. Symmetric forms of the compressible Euler and Navier-Stokes equations and the second law of thermodynamics," Comput. Methods Appl. Mech. Engrg., v. 54, 1986, pp. 223-234. MR 831553 (87f:76010a)
  • [6] T. J. R. Hughes, M. Mallet & A. Mizukami, "A new finite element method for computational fluid dynamics: II. Beyond SUPG," Comput. Methods Appl. Mech. Engrg., v. 54, 1986, pp. 341-355. MR 836189 (87f:76010b)
  • [7] T. J. Hughes & M. Mallet, "A new finite element formulation for computational fluid dynamics: III. The generalized streamline operator for multi-dimensional advective-diffusive systems," Comput. Methods Appl. Mech. Engrg., v. 58, 1986, pp. 305-328. MR 865671 (89j:76015a)
  • [8] T. J. Hughes & M. Mallet, "A new finite element formulation for computational fluid dynamics: IV. A discontinuity capturing operator for multidimensional advective-diffusive systems," Comput. Methods Appl. Mech. Engrg., v. 58, 1986, pp. 329-336. MR 865672 (89j:76015c)
  • [9] C. Johnson, U. Nävert & J. Pitkäranta, "Finite element methods for linear hyperbolic problems," Comput. Methods Appl. Mech. Engrg., v. 45, 1985, pp. 285-312. MR 759811 (86a:65103)
  • [10] C. Johnson & J. Saranen, "Streamline diffusion methods for the incompressible Euler and Navier-Stokes equations," Math. Comp., v. 47, 1986, pp. 1-18. MR 842120 (88b:65133)
  • [11] C. Johnson, "Streamline diffusion methods for problems in fluid mechanics," in Finite Elements in Fluids, vol. 6 (Gallagher et al., eds.), Wiley, New York, 1985.
  • [12] C. Johnson & A. Szepessy, On the Convergence of Streamline Diffusion Finite Element Methods for Hyperbolic Conservation Laws, Numerical Methods for Compressible Flows--Finite Difference, Element and Volume Techniques--AMD vol. 78 (T. E. Tezduyar and T. J. R. Hughes, eds.).
  • [13] J. Rauch, BV Estimates Fail for Most Quasilinear Hyperbolic Systems in Dimensions Greater Than One, Technical report, École Polytechnique, Palaiseau, 1986. MR 859822 (87m:35139)
  • [14] E. Tadmor, "Skew-selfadjoint forms for systems of conservation laws," J. Math. Anal. Appl., v. 103, 1984, pp. 428-442. MR 762567 (86c:35100)
  • [15] L. Tartar, "Compensated compactness and applications to partial differential equations," in Research Notes in Mathematics, Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, Vol. 4 (R. J. Knops, ed.), Pitman Press, London, 1979. MR 584398 (81m:35014)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 65M60

Retrieve articles in all journals with MSC: 65M10, 65M60


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1987-0906180-5
Keywords: Finite element method, convergence, nonlinear hyperbolic conservation law
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society